Texas, 2009Blizzard in Texas, December 24, 2009
December 24, 2009 · NWS OUN · 8 events in 8 counties and zones
A powerful winter storm developed over parts of the Southern Plains, resulting in one of the most widespread and damaging blizzards to affect western north Texas in decades. Blizzard conditions affected northern Texas for at least 5 to 7 hours, with travel and commerce severely impacted.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful winter storm developed over parts of the Southern Plains, resulting in one of the most widespread and damaging blizzards to affect western north Texas in decades. Blizzard conditions affected northern Texas for at least 5 to 7 hours, with travel and commerce severely impacted. A surface low pressure center intensified rapidly, leading to severe, blustery winds. Rain began during the early morning hours, but quickly changed to sleet and freezing rain, and then to all snow, as temperatures never rose above freezing. By mid to late morning winds were sustained around 40 mph, with frequent wind gust of 50 to 60+ mph. Snowfall rates approached two inches per hour at times, and the visibilities were frequently less than 100 feet. Numerous accidents were reported, especially given the high volume of traffic the day before Christmas. Most area roadways were shut down for the day into Christmas morning, which included Interstate 44 north of Wichita Falls. Many people were stranded in their cars for several hours, with several abandoning their vehicles. The strong winds, combined with the below freezing temperatures, allowed for wind chill temperatures to drop to near zero. This made it even more dangerous for people that were abandoning their vehicles. Governor Rick Perry mobilized the military to assist the thousands that were stranded in the snow. In addition to the military, hundreds of tractors road up and down the roadways, assisting stranded motorists. By sunset, the snowfall had accumulated up to nine inches, with the highest totals over Wichita and Clay counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 23, 11:32 PM CST, 4 hours 28 minutes earlier.
Area forecast discussion, Dec 23, 11:32 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1132 PM CST WED DEC 23 2009
.AVIATION...
A LARGE AREA OF RA... PL... AND SN ACROSS SW OK AND WESTERN NORTH
TX IS THE INITIAL SURGE OF PRECIPITATION ASSOCIATED WITH THE
APPROACHING WINTER STORM SYSTEM. ADDITIONAL AREAS OF MAINLY SN ARE
EXPECTED TO DEVELOP OVERNIGHT AND THU MORNING. ACCUMULATING SN IS
LIKELY... AND WITH STRONG WINDS... BLSN IS A NEAR CERTAINTY
WHEREVER SNOW DOES ACCUMULATE MORE THAN AN INCH OR SO. THERE IS
STILL SOME SIGNIFICANT UNCERTAINTY REGARDING VSBYS THU IN THE BLSN...
BUT IFR VSBYS ARE PROBABLE AT ALL SITES BUT KGAG AND KWWR. STRONG
DOWNWARD MOTION IS EXPECTED AFTER SUNSET THU... WHICH SHOULD CLEAR
THE SKY QUICKLY FROM WEST TO EAST. DIMINISHING WINDS WILL ALLOW
VSBYS TO IMPROVE SIGNIFICANTLY AFTER SUNSET.
&&
.PREV DISCUSSION... /ISSUED 550 PM CST WED DEC 23 2009/
AVIATION...
A STRONG STORM SYSTEM WILL TRACK NE FROM CENTRAL TX THIS
EVENING... TO CENTRAL AR BY 18Z TOMORROW. PRECIPITATION IS
EXPECTED TO DEVELOP AND SPREAD NE ACROSS TX/OK TONIGHT AND THU...
WHILE COLDER AIR ADVANCES SE. RA AND DZ WILL CHANGE OVER TO SN
OVERNIGHT AT ALL TAF SITES... AND A FEW HOURS OF FZDZ... FZRA...
AND/OR PL WILL BE POSSIBLE DURING THE TRANSITION PERIOD. STRONG
WINDS WILL CAUSE BLSN AT ALL SITES AFTER SN BEGINS TO
ACCUMULATE... AND VISIBILITIES WILL BE DEPENDENT MAINLY ON HOW
MUCH SN FALLS NEAR/UPSTREAM OF EACH TAF SITE.
PREV DISCUSSION... /ISSUED 351 PM CST WED DEC 23 2009/
DISCUSSION...
HAVE UPGRADED THE NORTHERN AND WESTERN AREAS OF OKLAHOMA TO A
WINTER STORM WARNING AND ALREADY HAVE ISSUED THE WSW. 12Z MODELS
CONTINUED THE OVERNIGHT TREND OF A WETTER/SNOWIER FORECAST WITH
THE EXPECTED TRACK OF THE UPPER LOW AND LESS LIKELIHOOD OF THE DRY
SLOT SLOWING DOWN THE SHOW. ON THE POSITIVE SIDE... THE PRIMARY
NUMERIC MODELS ARE ON THE SAME PAGE WITH THE TIMING OF THE
SWITCHOVER FROM RAIN TO SNOW. BOTH THE NAM AND GFS TIME-HEIGHT
SECTIONS DO SHOW BRIEF PERIODS OF SOMEWHAT DRIER AIR IN THE
DENDRITIC GROWTH TEMPERATURES ELEVATIONS... SO THERE COULD BE A
BRIEF PERIOD OF FREEZING RAIN OR FREEZING DRIZZLE. SLEET IS NOT
OUT OF THE QUESTION IN NORTHERN OKLAHOMA BUT HAVE NOT INCLUDED
THIS IN THE PACKAGE SINCE IT WOULD BE A MINOR ISSUE COMPARED TO
THE SNOW/FREEZING PRECIP. AS COLD AIR ADVECTS INTO THE AREA... WE
CAN SEE THE PROFILE SUPPORTING SNOW IN NORTHWEST OKLAHOMA EARLY
THIS EVENING... TO THE ENID TO FORT COBB TO VERNON AREAS BY 06Z...
AND TO STILLWATER TO NORMAN TO WICHITA FALLS BY ABOUT 12Z.
OF COURSE THE MODELS DO HAVE DIFFERING OPINIONS ON SNOW AMOUNTS
AND THE AXIS OF HEAVIEST SNOW. THINK THE 12Z GFS WAS TOO
AGGRESSIVE AND HAVE GENERALLY GONE BETWEEN THE FORECAST AMOUNTS
FROM THE GFS AND NAM... ALTHOUGH SOMEWHAT ON THE LIGHTER SIDE
GIVEN THE OVERALL PATTERN EVOLUTION AND THE TENDENCY FOR THE MODEL
SNOW GRID FIELDS TO BEGIN ACCUMULATING SNOW TOO EARLY WHEN THE
PRECIP IS STILL FALLING AS RAIN INITIALLY. BUT THE FORECAST AMOUNTS
ARE STILL ENOUGH TO JUSTIFY A WINTER STORM WARNING ACROSS NORTHERN
PORTIONS OF THE AREA. THE STRONG WINDS ON THE BACK SIDE OF THE
SURFACE LOW WILL BE STRONG AND GUSTY TONIGHT INTO TOMORROW CAUSING
BLOWING SNOW AND NEAR-BLIZZARD CONDITIONS. AGAIN THINK THE GFS IS
A LITTLE TOO AGGRESSIVE WITH WIND SPEEDS GIVEN ITS DEEPER SURFACE
LOW FARTHER WEST THAN OTHER MODELS... BUT IT WILL STILL BE QUITE
WINDY. PRECIP WILL DIMINISH ACROSS MUCH OF THE AREA TUESDAY NIGHT
ALTHOUGH LINGERING SNOW WILL STILL BE POSSIBLE IN THE NORTH INTO
FRIDAY NIGHT AS UPPER LOW ONLY SLOWLY MOVES FROM KANSAS TOWARD
IOWA.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 30 32 19 35 / 90 90 30 10
HOBART OK 27 31 20 35 / 90 70 10 0
WICHITA FALLS TX 31 36 24 40 / 90 60 10 10
GAGE OK 22 26 12 30 / 70 50 10 0
PONCA CITY OK 31 31 12 29 / 90 90 50 20
DURANT OK 40 41 23 39 / 90 80 20 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR OKZ007-008-012-
013-016>048-050>052.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THURSDAY FOR OKZ004>006-
009>011-014-015.
TX...WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR TXZ083>090.
&&
24/23/23Hazardous weather outlook, Dec 24, 1:30 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
130 AM CST THU DEC 24 2009
OKZ004>048-050>052-TXZ083>090-241100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
130 AM CST THU DEC 24 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...OVERNIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE...MAINLY OVER PARTS OF
SOUTHERN OKLAHOMA OVERNIGHT. NO SEVERE STORMS ARE EXPECTED.
DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE SLOWLY EASTWARD ACROSS
WEST TEXAS OVERNIGHT. AS THIS SYSTEM... MOVES EASTWARD WIDESPREAD
PRECIPITATION WILL SPREAD ACROSS WESTERN NORTH TEXAS AND OKLAHOMA.
MEANWHILE COLDER AIR WILL CONTINUE TO SURGE SOUTHWARD ACROSS THE
AREA. RAIN WILL GRADUALLY CHANGE TO SNOW OVER MUCH OF WESTERN NORTH
TEXAS AND THE WESTERN HALF OF OKLAHOMA BY SUNRISE AS THE COLDER AIR
DEEPENS. A FEW THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT...MAINLY IN
SOUTHERN OKLAHOMA. INSTABILITY WILL REMAIN LIMITED AND NO SEVERE
STORMS ARE EXPECTED.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY DEC 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.
OTHER HAZARDOUS WEATHER...
WINTER STORM WARNING ARE IN EFFECT OVERNIGHT AND INTO THURSDAY FOR
WESTERN NORTH AND MUCH OF OKLAHOMA. SIGNIFICANT ACCUMULATIONS OF
SNOW CAN BE EXPECTED...ESPECIALLY ACROSS WESTERN NORTH TEXAS AND
THE SOUTHERN HALF OF OKLAHOMA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.
OTHER HAZARDOUS WEATHER...
SNOW... COLD TEMPERATURES... STRONG WINDS AND LOW WIND CHILL
READINGS WILL PREVAIL AREA-WIDE ON THURSDAY. ACCUMULATING SNOW WILL
BE LIKELY ACROSS A GOOD PORTION OF OKLAHOMA AND WESTERN NORTH TEXAS.
STRONG NORTH WINDS WILL RESULT IN BLOWING SNOW... RESTRICTED
VISIBILITIES AND DRIFTING OF THE SNOW. COLD TEMPERATURES WILL
CONTINUE INTO THE EARLY PART OF NEXT WEEK.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.
02/22/30Blizzard, Hardeman
- When
- December 24, 4:00 AM CST to 3:00 PM CST
- Where
- Hardeman forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.290, -99.746 (the zone’s center; the record gives no point)
Four to eight inches of snow was estimated over the entire county, with the highest totals over the eastern half of the county. Six to eight inches was estimated in the Quanah area. Winds frequently gusted 40 to 50 mph, causing considerable blowing and drifting snow, and greatly reducing visibilities.
Blizzard, Foard
- When
- December 24, 4:00 AM CST to 3:00 PM CST
- Where
- Foard forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.975, -99.778 (the zone’s center; the record gives no point)
Snowfall accumulations averaged four to seven inches over the entire county, with six inches measured in Crowell. Winds frequently gusted 40 to 50 mph, causing considerable blowing and drifting snow, and greatly reducing visibilities.
Blizzard, Knox
- When
- December 24, 4:00 AM CST to 3:00 PM CST
- Where
- Knox forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.606, -99.741 (the zone’s center; the record gives no point)
Snowfall accumulations averaged four to six inches over the entire county, with four inches measured near Rhineland. Winds frequently gusted 40 to 50 mph, causing considerable blowing and drifting snow, and greatly reducing visibilities.
Blizzard, Wilbarger
- When
- December 24, 6:00 AM CST to 3:00 PM CST
- Where
- Wilbarger forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.081, -99.241 (the zone’s center; the record gives no point)
Three to seven inches of snow was estimated over the entire county, with five inches measured near Vernon. Snow drifts were two to four feet over some areas. Winds frequently gusted 40 to 50 mph, causing considerable blowing and drifting snow, and greatly reducing visibilities. The winds also downed nine power poles in Odell. Monetary damages were not available.
Blizzard, Wichita
- When
- December 24, 8:00 AM CST to 4:00 PM CST
- Where
- Wichita forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
Widespread totals of five to eight inches of snow were reported, with some areas receiving a foot of snow. Sheppard Air Force Base measured 7.8 inches, nine inches was measured in Burkburnett, and over ten inches measured in southeast Wichita county. Winds frequently gusted 40 to 50 mph, causing considerable blowing and drifting snow, and greatly reducing visibilities.
Blizzard, Clay
- When
- December 24, 8:00 AM CST to 4:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.786, -98.208 (the zone’s center; the record gives no point)
Up to a foot of snow was measured over the entire county, including in the Henrietta area. Snow drifts were at least four feet over some areas. Winds frequently gusted 40 to 50 mph, causing considerable blowing and drifting snow, and greatly reducing visibilities.
Blizzard, Archer
- When
- December 24, 8:00 AM CST to 4:00 PM CST
- Where
- Archer forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.615, -98.688 (the zone’s center; the record gives no point)
Eight to ten inches of snow was measured over the entire county, including eight inches measured in Dundee and Scotland. Snow drifts were two to four feet over some areas. Winds frequently gusted 40 to 50 mph, causing considerable blowing and drifting snow, and greatly reducing visibilities.
Blizzard, Baylor
- When
- December 24, 8:00 AM CST to 3:00 PM CST
- Where
- Baylor forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.617, -99.213 (the zone’s center; the record gives no point)
Five to eight inches of snow was measured over the entire county, with the highest totals located over the northeast half of the county. Snow drifts were two to four feet over some areas. Winds frequently gusted 40 to 50 mph, causing considerable blowing and drifting snow, and greatly reducing visibilities.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 24, 20096 deaths · $2.1 million · 26 events
- Blizzard and Winter Storm in Oklahoma, December 24, 20093 deaths · $2.1 million · 42 events
- Winter Storm in Oklahoma, December 24 to 25, 20093 deaths · 19 events
- Tornadoes and Flooding in Louisiana, December 24, 20091 death · 4 injured · $5.8 million · EF2 · 25 events
- Flash Flooding and Flooding in Missouri, December 24 to 25, 20092 deaths · 11 events
- Blizzard and Winter Storm in Nebraska, December 24 to 27, 20091 death · 60 events
- Blizzard and Heavy Snow in Texas, December 24 to 25, 20091 death · 5 injured · 11 events
- Flash Flooding and Debris Flows in Puerto Rico, December 24 to 25, 2009$5.8 million · 39 events
- Extreme Cold in Montana, December 24, 20091 death · 1 event
- Winter Storm in Iowa, December 24 to 25, 2009$1.4 million · 25 events
- Tornadoes and Flash Flooding in Louisiana, December 24, 20091 injured · $175,000 · EF1 · 16 events
- Flash Flooding and Heavy Rain in Arkansas, December 24, 2009$558,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207772, 207773, 207774, 207771, 207766, 207768, 207769, 207770.